Alert archive / Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 81, NWS Blacksburg, VA

September 1, 2018Amherst County, Rockbridge County, City of Buena Vista, Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 1, 2018, 3:56 PM EDT for Amherst County, Rockbridge County, City of Buena Vista, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2018, 3:56 PM EDT (19:56 UTC)
Expired
Sep 1, 2018, 7:00 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Amherst County, VA, City of Buena Vista, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 126 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

135 
WGUS51 KRNK 011956
FFWRNK
VAC009-163-530-012300-
/O.NEW.KRNK.FF.W.0081.180901T1956Z-180901T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
356 PM EDT SAT SEP 1 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  The City of Buena Vista in west central Virginia...
  Eastern Rockbridge County in west central Virginia...
  Northwestern Amherst County in central Virginia...

* Until 700 PM EDT

* At 353 PM EDT, Doppler radar indicated persistent thunderstorms
  with very heavy rain, 2 to 3 inches per hour, across eastern 
  Rockbridge County and western Amherst County between Buena Vista 
  and Forks of Buffalo.
  The public has reported flash flooding in the city of Buena
  Vista during the past 10 minutes with water up to the hubcaps
  of vehicles on Magnolia Avenue or Business Highway 501. Flash
  flooding is already occurring. Take necessary precautions 
  immediately.

* Some locations that will experience flooding include...
  Buena Vista...
  Glasgow...
  Forks Of Buffalo...
  Cornwall...
  and Pleasant View.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Additional rainfall amounts of 2 to 3 inches are possible in
the warned area.

This includes the following streams and drainages...
Piney River...
Little Piney River...
Moffatts Creek...
Whitesides Run...
and Pisgah Branch
portions of Interstate 81 north of Lexington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3798 7929 3792 7919 3789 7915 3786 7915
      3781 7917 3781 7914 3778 7911 3778 7908
      3772 7907 3770 7902 3761 7910 3761 7944
      3762 7944 3761 7947 3778 7941 3798 7930

$$

RAB
2 follow-up statements
735 
WGUS71 KRNK 012140
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
540 PM EDT SAT SEP 1 2018

VAC009-163-530-012300-
/O.CON.KRNK.FF.W.0081.000000T0000Z-180901T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
City of Buena Vista VA-Rockbridge VA-Amherst VA-
540 PM EDT SAT SEP 1 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR 
EASTERN ROCKBRIDGE AND NORTHWESTERN AMHERST COUNTIES AND THE CITY OF
BUENA VISTA...

At 538 PM EDT, Doppler radar indicated that rainfall has diminished 
within the warned area with only light to moderate rainfall 
remaining in the area at this time. Flash flooding was reported 
about an hour ago. Excessive runoff of rain water on saturated 
ground will likely continue for a bit longer.

Excessive rainfall over the warned area may cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Some locations that will experience flooding include...
Buena Vista...
Glasgow...
Forks Of Buffalo...
Cornwall...
and Pleasant View.

Additional rainfall amounts of 1 inch are possible in the warned 
area.

This includes the following streams and drainages...
Piney River...
Little Piney River...
Moffatts Creek...
Whitesides Run...
and Pisgah Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3798 7929 3792 7919 3789 7915 3786 7915
      3781 7917 3781 7914 3778 7911 3778 7908
      3772 7907 3770 7902 3761 7910 3761 7944
      3762 7944 3761 7947 3778 7941 3798 7930

$$

RAB
701 
WGUS71 KRNK 012254
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
654 PM EDT SAT SEP 1 2018

VAC009-163-530-012304-
/O.EXP.KRNK.FF.W.0081.000000T0000Z-180901T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
City of Buena Vista VA-Rockbridge VA-Amherst VA-
654 PM EDT SAT SEP 1 2018

...THE FLASH FLOOD WARNING FOR 
EASTERN ROCKBRIDGE AND NORTHWESTERN AMHERST COUNTIES AND THE CITY OF
BUENA VISTA WILL EXPIRE AT 700 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3798 7929 3792 7919 3789 7915 3786 7915
      3781 7917 3781 7914 3778 7911 3778 7908
      3772 7907 3770 7902 3761 7910 3761 7944
      3762 7944 3761 7947 3778 7941 3798 7930

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 3:39 PM EDT, 17 minutes earlier.

Area forecast discussion, Sep 1, 3:39 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
339 PM EDT Sat Sep 1 2018

.SYNOPSIS...
High pressure to strengthen across the region through the
weekend into early next week. This will keep warm and humid
conditions in place with mainly afternoon showers and storms
over the next couple of days.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 330 PM EDT Saturday...

Expanded the Flash Flood Watch to include counties along the southwest
Virginia Blue Ridge.

As of 230 PM EDT Saturday...

A weak stationary boundary will linger to the north from
Charlottesville to Richmond tonight. This boundary will be the
focus for more organized deep convection into this evening. With
cool pooling, convergence and a theta-E gradient in the
vicinity of this boundary, the chance for flash flooding is
higher than to the south. Therefore, a flash flood watch is in
effect from Bath to Buckingham counties northward through
midnight. South of this boundary, mountain convection is driven
by diurnal heating and orographical lift. Across the piedmont,
old outflow boundaries and heating are aiding in storm
development. Showers will again be slow moving, but moving, to
the east-northeast with a storm motion of about 10 mph.

Even though ridging aloft is expanding westward over the
region, soundings do not show enough capping to limit strong
pulses storms from forming this afternoon. Wet microburst are
possible with any storm today, but the higher threat will be
flooding.

Upper level ridging will continue to expand westward tonight
with most showers and thunderstorms fading by midnight. Once
showers dissipate, low clouds and fog will engulf the area and
hang around through mid morning.

The center of the upper level ridge move over the region
tomorrow. This should result in more capping, which will limit
the coverage of strong pulse storms. With the scattered nature
of showers and thunderstorms, the area will be allow to heat
again with temperatures ranging from the 80s across the
mountains to lower 90s into the piedmont. Heat index values will
run 5F-10F warmer than the air temperature tomorrow.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 245 PM EDT Saturday...

Will stay with persistence for both probability of
precipitation and temperatures through the period. Mid levels
warm enough Tuesday to limit some of the lift but Bufkit
forecast soundings showing enough surface and low level heating
to overcome the cap. Low threat of severe thunderstorms through
Tuesday but repeated afternoon and evening thunderstorms each
day may lead to localized flooding.

Confidence was average for all elements.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 210 PM EDT Saturday...

Models continued to forecast an anomalously strong upper ridge
Wednesday and Thursday. Ridge starts to flatten and 500MB
heights lower Friday and Saturday. On Saturday backdoor cold
front coming out of the northeast United States may approach the
Mid Atlantic region. ECMWF is slower with this feature than the
GFS. With the front still to the north of the region through
Saturday will maintain persistence of above normal temperatures,
especially overnight lows, and a humid airmass.

Confidence was below average for the position of the back door
front by Saturday and above average for all other elements.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 135 PM EDT Saturday...

Scattered showers and thunderstorms will become more numerous
through the afternoon then fading in the evening. These storms
will be slow moving and tough to time at each site. Will have
predominate FM group as VCTS with tempo moderate showers through
the afternoon. Visibilities/ceilings will drop to sub- MVFR in
heavy showers.

Expecting convection to fade a bit sooner this evening as
support looks less although cant rule out isolated coverage
lingering off residual outflow past midnight. Will again see
patchy mainly valley fog/stratus overnight and in spots that
received earlier heavy rainfall. This will again bring about a
period of sub-VFR into early Sunday morning at KLWB/KBCB and
perhaps KLYH.

Extended Discussion...

Subtropical ridge of high pressure is expected to build over
the Mid Atlantic Region into next week. Increased warming aloft
will lessen the coverage of deep convection, but there will
continue to be at least a daily threat for isolated to scattered
activity...especially over the mountains where cloud build ups
will be most favorable over in the vicinity of the higher
terrain through Sunday afternoon. This occurrence will be tied
to the peak heating part of the day, with little or no activity
otherwise. Should see shower and thunderstorm coverage decrease
to mainly isolated coverage Monday through Wednesday as the
ridge remains parked over the region. Early morning fog within
the river valleys will also be common...restrictions to
visibility limited for a few hours each morning around daybreak.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ014>017-
     020-022>024-032>035-043-045>047.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...RCS
Hazardous weather outlook, Sep 1, 3:36 PM EDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
336 PM EDT Sat Sep 1 2018

VAZ014>017-020-022>024-032>035-043-045>047-021945-
Montgomery-Grayson-Carroll-Floyd-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Campbell-Appomattox-
Buckingham-
336 PM EDT Sat Sep 1 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>004-018>020-VAZ007-009>013-018-019-WVZ042>044-507-508-021945-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Craig-Alleghany VA-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
336 PM EDT Sat Sep 1 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Slow moving clusters of showers and thunderstorms may result in
periods of heavy rainfall this afternoon which may produce localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ044-058-059-021945-
Rockingham-Caswell-Pittsylvania-Halifax-Charlotte-
336 PM EDT Sat Sep 1 2018

This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RCS

In the hours before

Special weather statement, Sep 1, 2:26 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
226 PM EDT SAT SEP 1 2018

VAZ023-024-034-035-011930-
Botetourt-Amherst-Bedford-Rockbridge-
226 PM EDT SAT SEP 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ROCKBRIDGE...BOTETOURT...BEDFORD AND WESTERN AMHERST COUNTIES...THE
CITY OF BUENA VISTA AND THE CITY OF LEXINGTON...

Until 330 PM EDT.

At 225 PM EDT, radar indicated that strong thunderstorms were along
a line extending from near Longdale Furnace, to Fincastle, to
Daleville. Movement was northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Lynchburg...
Lexington...
Buena Vista...
Bedford...
and Buchanan.

This includes The following Locations VMI and The National D-Day
Memorial.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3808 7948 3786 7914 3750 7930 3751 7922
      3747 7918 3745 7927 3739 7923 3706 7944
      3706 7949 3701 7948 3705 7954 3704 7960
      3723 7978 3722 7985 3733 7987 3742 8007
      3755 7997 3764 8003 3780 7982 3777 7967
TIME...MOT...LOC 1825Z 218DEG 36KT 3792 7959 3741 7983

RAB
Special weather statement, Sep 1, 2:39 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
239 PM EDT SAT SEP 1 2018

VAZ033-011945-
Franklin-
239 PM EDT SAT SEP 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN FRANKLIN COUNTY...

Until 345 PM EDT.

At 238 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Burnt Chimney to near Rocky Mount.
Movement was east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Rocky Mount...
Penhook...
Burnt Chimney...
Western Smith Mountain Lake...
and Union Hall.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Smith Mountain Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.  In addition,
persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 3698 7991 3716 7980 3713 7965 3710 7964
      3709 7962 3708 7961 3708 7962 3705 7959
      3705 7960 3703 7960 3686 7964 3684 7966
TIME...MOT...LOC 1838Z 260DEG 9KT 3711 7976 3698 7986

RAB
Special weather statement, Sep 1, 3:07 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
307 PM EDT SAT SEP 1 2018

VAZ014-017-012015-
Floyd-Montgomery-
307 PM EDT SAT SEP 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
FLOYD AND SOUTHEASTERN MONTGOMERY COUNTIES...

Until 415 PM EDT.

At 307 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Childress to near Alum Ridge to near
Willis. Movement was northeast at 20 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Floyd...
Indian Valley...
Pilot...
Willis...
and Terrys Fork.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 3686 8055 3697 8056 3697 8055 3699 8054
      3701 8056 3703 8056 3712 8035 3705 8011
      3703 8010 3701 8012 3700 8014 3699 8012
      3683 8047
TIME...MOT...LOC 1907Z 233DEG 19KT 3706 8048 3693 8039 3684 8053

RAB
Special weather statement, Sep 1, 3:40 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
340 PM EDT SAT SEP 1 2018

VAZ044-012030-
Pittsylvania-
340 PM EDT SAT SEP 1 2018

...A STRONG THUNDERSTORM WILL AFFECT
PITTSYLVANIA COUNTY...

Until 430 PM EDT.

At 337 PM EDT, strong thunderstorms extended from Hurt, to Climax,
to Callands, drifting very slowly to the southeast.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Chatham...
Gretna...
Callands...
Mt Airy...
and Blairs.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near a lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 3669 7918 3668 7954 3678 7966 3692 7963
      3708 7934 3707 7920 3705 7919 3707 7918
      3706 7909
TIME...MOT...LOC 1937Z 316DEG 1KT 3686 7960

RAB
Special weather statement, Sep 1, 3:40 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
340 PM EDT SAT SEP 1 2018

NCZ005-012045-
Rockingham-
340 PM EDT SAT SEP 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN ROCKINGHAM COUNTY...

Until 445 PM EDT.

At 339 PM EDT, radar indicated strong thunderstorms were located
along a line extending from just east of Reidsville to near
Monroeton.
Movement was southeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Wentworth...
Monroeton...
and Haw River State Park.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3625 7974 3625 7985 3626 7985 3642 7974
      3633 7953 3624 7953
TIME...MOT...LOC 1939Z 326DEG 10KT 3636 7971 3627 7977

RAB
Special weather statement, Sep 1, 3:50 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
350 PM EDT SAT SEP 1 2018

VAZ022-033-043-012045-
Henry-Franklin-Roanoke-
350 PM EDT SAT SEP 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN ROANOKE...NORTHWESTERN HENRY AND CENTRAL FRANKLIN
COUNTIES...

Until 445 PM EDT.

At 350 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Semora to near Topnot. the storms are
nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Rocky Mount...
Boones Mill...
Bassett...
Sydnorsville...
and Ferrum.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3679 8005 3680 8004 3682 8007 3716 8005
      3722 7979 3671 7983
TIME...MOT...LOC 1950Z 000DEG 0KT 3650 7916 3640 7927

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 11:05 PM EDTSpecial Weather StatementRNKHenry25 min
Aug 31, 11:32 PM EDTSpecial Weather StatementRNKHenry28 min
Sep 1, 12:05 AM EDTSpecial Weather StatementRNKHenry, City of Martinsville55 min
Sep 1, 12:10 AM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Henry, Patrick65 min
Sep 1, 12:24 AM EDTAreal Flood AdvisoryRNKFranklin, Henry, Patrick3 hr
Sep 1, 12:25 AM EDTAreal Flood AdvisoryRNKHenry3 hr
Sep 1, 12:45 AM EDTSpecial Weather StatementRNKCity of Martinsville45 min
Sep 1, 12:47 AM EDTSpecial Weather StatementRNKFranklin43 min
Sep 1, 12:57 AM EDTFlash Flood WarningRNKFranklin, Henry, Patrick5 hr
Sep 1, 1:06 AM EDTSevere Thunderstorm WarningRNKFranklin54 min
Sep 1, 1:21 AM EDTFlash Flood WarningRNKHenry, Pittsylvania6 hr
Sep 1, 1:39 AM EDTSpecial Weather StatementRNKHenry, Patrick36 min
Sep 1, 1:51 AM EDTSpecial Weather StatementRNKCity of Danville39 min
Sep 1, 2:01 AM EDTSpecial Weather StatementRNKFranklin44 min
Sep 1, 2:08 AM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville24 min
Sep 1, 2:17 AM EDTAreal Flood WarningRNKBedford, Franklin, Pittsylvania4 hr
Sep 1, 2:19 AM EDTAreal Flood AdvisoryRNKPittsylvania2 hr
Sep 1, 2:30 AM EDTSpecial Weather StatementRNKCarroll45 min
Sep 1, 3:01 AM EDTSpecial Weather StatementRNKBedford, Campbell, City of Lynchburg44 min
Sep 1, 3:18 AM EDTAreal Flood AdvisoryRNKCarroll, Floyd, Patrick88 min
Sep 1, 3:26 AM EDTAreal Flood AdvisoryRNKHenry, Patrick, City of Martinsville3 hr
Sep 1, 3:53 AM EDTAreal Flood AdvisoryRNKPatrick3 hr
Sep 1, 4:21 AM EDTFlash Flood WarningRNKHenry, City of Martinsville3 hr
Sep 1, 12:24 PM EDTFlash Flood WatchRNKAmherst, Appomattox, Bath, Bedford, Botetourt, Buckingham and 17 more8 hr
Sep 1, 1:43 PM EDTSpecial Weather StatementRNKCity of Roanoke62 min
Sep 1, 2:18 PM EDTSpecial Weather StatementRNKHenry57 min
Sep 1, 2:26 PM EDTSpecial Weather StatementRNKBedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington64 min
Sep 1, 2:39 PM EDTSpecial Weather StatementRNKFranklin66 min
Sep 1, 2:46 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax3 hr
Sep 1, 3:07 PM EDTSpecial Weather StatementRNKFloyd68 min
Sep 1, 3:31 PM EDTFlash Flood WarningRNKCarroll, City of Galax2 hr
Sep 1, 3:40 PM EDTSpecial Weather StatementRNKPittsylvania50 min
Sep 1, 3:47 PM EDTAreal Flood AdvisoryRNKAmherst, Rockbridge, City of Buena Vista3 hr
Sep 1, 3:50 PM EDTSpecial Weather StatementRNKFranklin55 min
Sep 1, 4:04 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham56 min
Sep 1, 4:05 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville55 min
Sep 1, 4:11 PM EDTSpecial Weather StatementRNKCharlotte, Halifax64 min
Sep 1, 4:38 PM EDTSpecial Weather StatementRNKAmherst, Campbell, Charlotte, Halifax, Pittsylvania, City of Danville and 1 more67 min
Sep 1, 4:51 PM EDTAreal Flood AdvisoryRNKHenry, Patrick3 hr
Sep 1, 5:10 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville65 min
Sep 1, 5:25 PM EDTFlash Flood WarningRNKAppomattox, Campbell, Charlotte, Halifax3 hr

Nearby

Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.